Colorado, 2009

Hail in Colorado, June 4, 2009

June 4, 2009 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced golfball size hail near Grover.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced golfball size hail near Grover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 4, 2:00 PM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 4, 2:00 PM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT THU JUN 4 2009

.SHORT TERM...

TONIGHT...SEVERE THUNDERSTORM WATCH ACROSS MUCH OF NORTHEASTERN
COLORADO. BEST INSTABILITY OVER THE PALMER DIVIDE WITH CAPES OVER
2000 JOULES. SOUNDINGS INDICATE ENOUGH SHEAR PRESENT TO PRODUCE HIGH
WIND AND HAIL PRODUCING SUPERCELLS. LOW LEVEL SHEAR ON THE WEAK
SIDE...THEREFORE THE TORNADO RISK IS SOMEWHAT LIMITED.
HOWEVER...A FEW TORNADOES WILL STILL BE POSSIBLE.

ON FRIDAY...LARGE UPPER TROUGH JUST OFF THE COAST OF CALIFORNIA
BEGINS TO APPROACH COLORADO FROM THE WEST. THIS WILL PUSH THE UPPER
RIDGE CURRENTLY OVER THE STATE INTO THE CENTRAL PLAINS STATES.
FORECAST SOUNDINGS INDICATE SOME STABILITY IN THE MORNING.
HOWEVER...WITH MORE DAYTIME HEATING AND AN UPPER LEVEL DISTURBANCE
APPROACHING COLORADO STORMS SHOULD HAVE NO PROBLEM FIRING BY
AFTERNOON. NAM SOUNDING SHOWS CAPES FROM 1500 TO 2500 JOULES ACROSS
MUCH OF NORTHEASTERN COLORADO FRIDAY AFTERNOON WITH THE BEST SHEAR
ACROSS THE FAR NORTHEAST PLAINS. BRN NUMBERS SUGGEST SUPERCELLS WITH
LARGE HAIL...HIGH WINDS AND A POSSIBLE TORNADO ESPECIALLY TO THE
NORTHEAST OF THE URBAN CORRIDOR.

.LONG TERM...40-50KT SOUTHWESTERLY 500-400MB FLOW OVER THE FORECAST
AREA EARLY FRIDAY NIGHT RAMPS UP TO 60-70KT BY MORNING AS THE DEEP
UPPER LEVEL TROUGH ALONG THE WEST COAST INCHES CLOSER TO COLORADO.
ALONG WITH THIS INCREASE IN UPPER LEVEL FLOW MODELS INDICATE A
DECREASE IN SPECIFIC HUMIDITY GENERALLY ABOVE 500MB. WHEREAS MODELS
SHOW LITTLE DRYING AT LOWER LEVELS ESPLY EAST OF THE MTNS OVERNIGHT.
WRF AND GFS SHOW 850-700MB SPECIFIC HUMIDITY AND THETA-E VALUES
STEADILY RISING ACROSS NERN COLORADO FRIDAY EVENING...WITH LAYER
PRECIPITABLE WATER VALUES RISING ABOVE AN INCH (MAXING OUT AROUND
1.25 INCHES IN MORGAN AND WELD COUNTIES) BY MID-EVENING. MODELS SHOW
THE GREATEST THETA-E AND HUMIDITY VALUES CONCENTRATED ALONG AND
NORTH OF A SFC TROUGH LIFTING NEWRD ACROSS THE PLAINS THRU THE
EVENING. THE WRF ALSO SHOWS A TONGUE OF +1.0 INCH PRECIPITABLE WATER
EXTENDING BACK INTO THE LOWER FOOTHILLS OF NRN JEFFERSON...BOULDER
AND SRN LARIMER COUNTIES DURING THE EARLY EVENING HRS. CROSS
SECTIONS AND FCST SOUNDINGS INDICATE CAPE VALUES IN THE 600-1800
J/KG RANGE ON THE PLAINS WITH AN INSTABILITY MAXIMA ALONG THE
FOOTHILLS JUST NORTH OF DENVER. WILL NEED TO MONITOR THIS SITUATION
CLOSELY AS WE MAY SEE LOCALIZED FLOODING AND SMALL HAIL IN THESE
AREAS DURING THE EVENING HRS.

BUT ITS FARTHER OUT ACROSS THE NORTHEAST CORNER OF THE STATE WHERE
FAVORABLE 0-3KM HELICITY VALUES AND STEEP LAPSE RATES POINT TO THE
POSSIBLY OF SINGLE CELL SUPERCELLS CAPABLE OF LARGE HAIL AND BRIEF
TORNADOES AT LEAST THROUGH 03Z/SATURDAY. SPC HAS ALREADY LABELED
THIS AREA AS A SLIGHT RISK AREA. FOR THE REMAINDER OF THE NIGHT...
MODELS SHOW A CONTINUATION OF MOIST SELY LOW-LEVEL FLOW ON THE
PLAINS...WHILE SKIES CLEAR ALOFT. GOOD BET WE/LL SEE FOG WITH
POSSIBLY AREAS OF DENSE FOG FORMING AFTER MIDNIGHT AND LINGERING
THROUGH MUCH OF SATURDAY MORNING.

ON SATURDAY...STIFF SWLY FLOW ALOFT WILL CONTINUE WITH PRECIPITABLE
WATER VALUES ON THE DECLINE THROUGHOUT THE DAY. HOWEVER STRONG SOLAR
HEATING AND LINGERING LOW-LEVEL MOISTURE MAY BE SUFFICIENT TO SPAWN
ISOLATED/WIDELY SCATTERED AFTERNOON AND EARLY EVENING T-STORMS IN
THE HIGH COUNTRY AND ACROSS THE FAR NERN PLAINS. LOOKING FOR MID 70S
TO LOWER 80S ON THE PLAINS WITH PREVAILING PARTLY TO MOSTLY SUNNY
SKIES AFTER MORNING STRATUS AND FOG BURNS OFF.

SUNDAY-TUESDAY...MEDIUM RANGE MODELS REMAIN IN REASONABLY GOOD
AGREEMENT THROUGH THE PERIOD. MODELS SHOW THE DEEP CUTOFF LOW
SPINNING OVER SRN CALIFORNIA OPENING UP INTO A LONG WAVE TROUGH AND
EVENTUALLY MERGING WITH ANOTHER TROUGH OF SIMILAR STRENGTH DROPPING
OUT OF SWRN CANADA. THIS DOUBLE BARREL TROUGH IS PROGGED TO MOVE
SLOWLY EASTWARD OVER THE NRN AND CENTRAL ROCKY MTN REGION SUNDAY
AFTERNOON THROUGH MONDAY NIGHT. WITH ITS PASSAGE...SHOULD SEE
COOLING THROUGH THE PERIOD WITH COOLEST READINGS ANTICIPATED ON
MONDAY. SHOULD ALSO SEE RAIN CHANCES INCREASING BEGINNING LATE ON
SUNDAY INITIALLY OVER THE HIGHER ELEVATIONS. GFS SHOWS A WEAK COLD
FRONT SLIPPING INTO NERN COLORADO LATE SUNDAY NIGHT...FOLLOWED BY
YET ANOTHER EVEN STRONGER COLD FRONT MONDAY AFTERNOON. MOS TEMP
GUIDANCE INDICATING MAX TEMPS ONLY IN THE MID 60S-LOWER 70S ON THE
PLAINS MONDAY AND UPPER 40S-50S IN THE HIGH COUNTRY. RAIN CHANCES
NOT LOOKING ALL THAT GREAT ON MONDAY AND COOLING MAY HAMPER THE
DVLPMNT CONVECTION ON THE PLAINS. TROUGH IS FORECAST TO MOVE EAST OF
THE FCST AREA TUESDAY. HOWEVER WEAK SHORT WAVES MOVED ALONG BY A
RELATIVELY MOIST WLY FLOW ALOFT WILL KEEP SHOWER/T-STORM CHANCES IN
THE FCST FOR THE REMAINDER OF THE OUTLOOK PERIOD.
&&

.AVIATION...SCATTERED THUNDERSTORMS WILL MOVE ACROSS LOCAL AIRPORTS
FROM 20Z-02Z WITH GUSTY VARIABLE WINDS  TO 35KTS WITH THE STORMS.
SURFACE WINDS WILL GO TO DRAINAGE AFTER CONVECTION DIES. THIS WILL
LIMIT FOG DEVELOPMENT OVERNIGHT. ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED AFTER 22Z FRIDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/JK/BAKER
Hazardous weather outlook, Jun 4, 9:58 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT THU JUN 04 2009

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT THU JUN 04 2009

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN AND NEAR THE MOUNTAINS AND
PALMER DIVIDE THIS AFTERNOON AND SPREAD EAST ACROSS THE PLAINS
DURING THE LATE AFTERNOON AND EVENING. THERE IS ENOUGH INSTABILITY
AND WIND SHEAR TODAY TO ALLOW SOME OF THE STORMS TO BECOME SEVERE.
THE SEVERE THREAT APPEARS TO BE GREATEST ALONG THE FRONT RANGE
FOOTHILLS...ADJACENT PLAINS AND OVER THE PALMER DIVIDE...WITH LOWER
CHANCES FURTHER TO THE EAST DUE TO HIGHER STABILITY.
THE MAIN THREAT TODAY WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER
A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK
AREA BY FRIDAY AFTERNOON. SOME OF THESE STORMS PARTICULARLY ACROSS
NORTHEAST PLAINS MAY PRODUCE LARGE DAMAGING HAIL AND HEAVY RAIN.
ISOLATED BRIEF TORNADOES MAY ALSO FORM ON THUNDERSTORM OUTFLOW
BOUNDARIES. AN INCREASINGLY MOIST AND UNSTABLE ATMOSPHERE...
FAVORABLE WIND SHEAR AND THE PASSAGE OF AN UPPER LEVEL WEATHER
DISTURBANCE WOULD BE RESPONSIBLE FOR THIS LATE DAY SEVERE WEATHER
RISK.

SHOWERS AND THUNDERSTORMS CHANCES ARE EXPECTED TO DIMINISH ON
SATURDAY ONLY TO INCREASE AGAIN SUNDAY THROUGH TUESDAY WITH THE
PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE. MUCH COOLER
TEMPERATURES ARE ALSO ANTICIPATED FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 300 PM...MAINLY ALONG
THE URBAN CORRIDOR AND ADJACENT AREAS.

ENTREKIN/JK/BAKER

The radar

The Cheyenne radar (KCYS), 55 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weld

When
June 4, 6:42 PM MST
Where
Weld County, 2.32 mi NNW of Grover
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.900, -104.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169952.